Massachusetts, 2018

Excessive Heat in Massachusetts, July 3, 2018

July 3, 2018 · NWS BOX · 4 events in 4 counties and zones

An area of high pressure over the Eastern USA continued to bring hot and very humid air to Southern New England on July 3rd. Heat Index values of 105 to 109 occurred in parts of Eastern Massachusetts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An area of high pressure over the Eastern USA continued to bring hot and very humid air to Southern New England on July 3rd. Heat Index values of 105 to 109 occurred in parts of Eastern Massachusetts. Heat Index values in much of the state reached 95 to 104.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 9:21 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 9:21 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1021 AM EDT Tue Jul 3 2018

.SYNOPSIS...
Another hot and humid day is expected today but scattered
thunderstorms could bring locally heavy rainfall as a weak low
pressure trough slowly moves through the region and dissipates.
Hot and humid conditions continue Wednesday and Thursday. Any
showers or storms will be more isolated Wednesday. A cold front
will bring a likelihood of thunderstorms on Friday. Drier
conditions and seasonable temperatures return next weekend as
large high pressure builds in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM update...

Stratus and fog lingering along the immediate south coast and
Islands and expected to persist through the morning. May see
some breaks of sun this afternoon for a short time here before
low clouds and fog redevelop by late afternoon/evening.
Otherwise hazy sunshine today. No change in temps with highs
low to mid 90s away from the south coast, with 80s near the
south coast. With dewpoints in the lower 70s, expected heat
indices will range from mid 90s south coast to 100-104 further
inland. Temporary cooling is possible from any afternoon
convection. Also, for Boston, there is a chance a weak sea
breeze could develop this afternoon as winds aloft are rather
weak. Some of the hi-res guidance is hinting at this but any
cooling effect would be confined to a few miles from the coast.

Isolated to scattered thunderstorms are the main concern for
this afternoon. Atmosphere will become rather unstable with
MLCAPES 1500-2500 J/kg this afternoon. Mid level lapse rates
are marginal and deep layer shear is quite weak, but impressive
instability and axis of KI in the mid/upper 30s combined with a
weak surface convergence zone will likely result in a few
storms developing this afternoon as soundings show cap breaking.
All hi-res guidance sources are indicating sct storms developing
in the interior by early/mid afternoon, with weakening
expected as activity approaches the south coast toward evening.
Expect mainly pulse storms due to weak shear. Heavy rainfall is
the primary threat given high PWATs and weak winds aloft, but
can't rule out an isolated wet microburst due to the high CAPES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight... Any showers or thunderstorms should dissipate this
evening, leaving partly cloudy skies and muggy conditions once
again. Patchy fog will form again, especially on the south
coast.

Wednesday...
This is somewhat of a tricky forecast. Winds may turn to a
northerly direction in the wake of the trough, which may have
dissipated somewhere along the south coast, certainly south of
the Mass pike. Somewhat drier conditions aloft, with K Indices
only in the 20s, may win out and prevent a lot of convection.
However the leftover weak boundary sitting around the region
may be the focus of scattered showers/isolated thunderstorms
during the afternoon and evening hours. The best chances will be
in western, central, and southern sections, where the better
instability is located. However, cannot rule out pop-up
convection reaching eastern MA, but it appears to be a low risk
as of now.

Feeble sea breezes may keep temps just a tad cooler along the
immediate E coast, while S-SW winds elsewhere will keep the heat
in place. Expect temps to top off around 90 or the lower 90s
inland, with cooler readings especially across Cape Cod and the
islands.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* The heat remains through the week, ending on Friday
* Cold front brings better shot for thunderstorms Friday
* Drier conditions with seasonable temps for the upcoming weekend

Overview...

The 00z models and their ensemble guidance remains in good agreement
for this forecast. Anomolous high pressure currently over the region
will begin to retrograde and build back westward during this period.
Meanwhile upper level troughing over Canada dips into New England
beginning on Friday lasting into the weekend. This evolution will
bring a warming trend to a majority of the West into northern Plains
and cooler temperatures (back near average) to the East. This trough
will push a strong frontal system through southern New England
around Friday, bringing some much needed rainfall albeit in
convection format.

Details...

Wednesday night into Thursday...

Lingering frontal boundary will washout overnight as Atlantic high
pressure builds over southern New England. This will result in drier
weather for the overnight and into Thursday.

With ridging aloft, not much of an airmass change with light onshore
flow continuing and therefore the warm and humid conditions will
remain. Thus expect high temperatures back into the upper 80s to 90s
from increasing southerly flow. Dewpoints will be warm as well
leading to another round of heat headlines. Any seabreezes in the
morning will dissipate by the afternoon as winds begin to increase
aloft ahead of approaching system from the west. Thus we could see
gusts near 20-25 MPH during the afternoon.

A lot of dry air is in place into Thursday night per model cross
sections so any precip that tries to approach from the west should
dissipate. Therefore will keep a dry forecast going until Friday
morning.

Friday...

Thursday's high pressure will shift offshore as shortwave trough
pushes into the Northeast on Friday. This wave will swing a strong
cold front into the region resulting in a change in airmass by the
weekend. Ahead of the FROPA, expect widespread rainfall with the
potential for strong to perhaps severe storms.

Anomalous airmass is in place on Friday as temperatures warm
into the 80s with dewpoints still in the 70s. As the cold front
approaches, good jet dynamics as well as increasing LLJ will
help produce widespread rainfall. Cannot rule out the potential
for strong to perhaps severe storms as models continue to prog
over a thousand joules of CAPE (including the conservative EC)
as well as LI's well below 0. Shear values are somewhat on the
weaker side, but should be enough for some line segments if all
the ingredients come together.

Biggest question is the amount of instability that the models are
hinting at. The past few days, appears that they have slowly reduce
the amount of CAPE that could occur, esp with these high dewpoints.
Perhaps there may be to much cloud cover during the morning to
suppress the severe weather potential? Lapse rates are also on the
meager side around 5-6 C/km. Would like to see these fields increase
a bit more to increase confidence on severe weather potential.

Regardless, still high confidence that precip will occur thanks to
increasing LLJ and PWATs near 2.3 inches. This amount of moisture
will result in heavy downpours leading to urban and poor drainage
flooding. Still cannot rule out gusty winds if a strong storm does
develop. Will continue to monitor over the next few days on the
severe weather potential.

The weekend...

The new airmass moving in behind the front will present a break from
the heat and humidity. Expect very comfortable dewpoints with high
temperatures back to average for July. This is due to high pressure
from the Great Lakes will be building into the region. Aloft, the
pattern changes as the ridge flattens out and a large trough moves
southeastward into the Northeast. The trough axis moves across
Sunday and then heights will rise again thereafter going into early
next week. May have to watch for some WAA clouds and/or showers on
Monday but overall confidence is low at this time.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Rest of today...Mainly VFR. IFR stratus and fog confined to the
Islands and will likely redevelop along the south coast mid/late
afternoon. MVFR cigs/vsbys expected in any thunderstorms this
afternoon. Locally heavy rainfall.

Tonight...Mainly VFR, with local MVFR possible. Chance of
thunderstorms in the evening. Patchy IFR in fog, locally dense,
on south coast.

Wednesday...VFR except early morning fog south coast. Slight
chance of SHRA/TSRA.

KBOS Terminal...Moderate confidence in TAF. Much lower chance
of a sea breeze today, as compared with the past few days.
Chance of a thunderstorm late this afternoon.

KBDL Terminal...High confidence in TAF. Mainly VFR but MVFR in
scattered thunderstorms this afternoon. Brief IFR vsby in any
TSRA with heavy rain.

Outlook /Wednesday Night through Saturday/...Moderate confidence.

Independence Day: VFR. Slight chance SHRA, isolated TSRA,
patchy FG.

Wednesday Night: Mainly VFR, with local MVFR possible. Patchy
BR.

Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, slight chance TSRA.

Friday: Mainly VFR, with areas MVFR possible. Breezy. SHRA
likely, TSRA likely.

Friday Night: VFR. Breezy. Chance SHRA.

Saturday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Relatively tranquil winds and seas expected through Wednesday.
Areas of fog, locally dense, this morning and again overnight
tonight into early Wednesday, along the south coast. Chance of
showers or thunderstorms across the coastal waters this evening
through tonight. Less of a chance of showers or thunderstorms on
Wednesday.

Outlook /Wednesday Night through Saturday/...

Independence Day through Wednesday Night: Winds less than
25 kt. Patchy fog.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Rain showers likely, thunderstorms
likely.

Friday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Seas up to 5 ft. Chance of rain
showers, thunderstorms.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

&&

.CLIMATE...
Record Highs through July 4th

                      07/02      07/03       07/04

Boston, MA           98|1963   102|1911    104|1911
Hartford, CT         99|1966   102|1966     99|1919
Providence, RI       98|1941    98|2002     99|1949
Worcester, MA        97|1901    96|1911    102|1911

Record High Minimum temperatures through July 4th

                      07/02      07/03       07/04

Boston, MA           76|2002    80|2002     77|2002
Hartford, CT         73|2013    74|1911     73|1921
Providence, RI       75|1941    78|2002     77|2002
Worcester, MA        74|1913    74|1911     80|1911

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
     Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT this evening for MAZ002>021-026.
     Dense Fog Advisory until 11 AM EDT this morning for MAZ024.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Dunten/GAF
NEAR TERM...KJC
SHORT TERM...GAF
LONG TERM...Dunten
AVIATION...KJC/Dunten/GAF
MARINE...Dunten/GAF
CLIMATE...
Hazardous weather outlook, Jul 3, 3:36 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
436 AM EDT Tue Jul 3 2018

CTZ003-004-MAZ002>018-026-RIZ001>005-040845-
Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
436 AM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms may produce locally heavy rainfall this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday. Heat
Advisories will likely be needed over much of southern New England.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

CTZ002-040845-
Hartford CT-
436 AM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Air Quality Alert.

Scattered thunderstorms may produce locally heavy rainfall this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday. Heat
Advisories will likely continue to be needed.

There is the potential for strong thunderstorms with heavy rain on
Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-040845-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
436 AM EDT Tue Jul 3 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ019>021-RIZ006-007-040845-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-
436 AM EDT Tue Jul 3 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity continues through this week, driving heat index
values at or above 95 degrees through at least Thursday.
Heat Advisories will likely continue to be needed.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-040845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
436 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Western Essex

When
July 3, 11:30 AM EST to 3:30 PM EST
Where
Western Essex forecast zone
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System platform at Lawrence Municipal Airport reported a heat index of 109 from 11:30 AM EST to 3:30 PM EST.

Excessive Heat, Western Norfolk

When
July 3, 1:30 PM EST to 6:30 PM EST
Where
Western Norfolk forecast zone
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Norwood Memorial Airport reported a Heat Index of 108 from 1:30 PM EST to 6:30 PM EST.

Excessive Heat, Eastern Plymouth

When
July 3, 2:30 PM EST to 5:30 PM EST
Where
Eastern Plymouth forecast zone
Reported by
ASOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System platform at Marshfield Municipal Airport reported a Heat Index of 107 from 2:30 PM EST to 5:30 PM EST.

Excessive Heat, Suffolk

When
July 3, 3:30 PM EST to 5:30 PM EST
Where
Suffolk forecast zone
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System platform at Boston's Logan International Airport reported a Heat Index of 105 from 3:30 PM EST to 5:30 PM EST.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765398, 765401, 765400, 765399.